SEARCH

SEARCH BY CITATION

A 22-year-old otherwise healthy woman presented to the Vanderbilt University Dermatology Clinics with a 5-year history of painful, red plaques and nodules on her shins and tops of her feet. She had initially been seen by a rheumatologist, who diagnosed her with erythema nodosum (EN) and prescribed oral prednisone. After 1 month of therapy, the condition had not improved and she discontinued the treatment. She had undertaken no additional therapy in the interim. At the onset of her condition, she was taking no medications, using only etonogestrel/ethinyl estradiol vaginal ring for contraception. Her condition did not change after beginning this hormonal contraception. Her lesions were constant, with variable waxing and waning and without any discernible precipitants. They were tender to palpation but were otherwise without symptoms. She denied any history of fever, joint pain, fatigue, cough, gastrointestinal symptoms, malaise, mucosal ulcerations, foreign travel, infectious exposures, or illicit drug use. Clinically, her anterior legs displayed moderately well demarcated patches and nodules with dusky erythema. The lesions were tender to palpation but were not present on the feet or above the knees. Darkened, bruise-like areas were also appreciated and corresponded to older, quiescent lesions. Results from a chest x-ray, complete blood cell count, and metabolic panel were normal. She declined a biopsy. She was treated with supersaturated solution of potassium iodide, indomethacin, methotrexate, and dapsone, all without benefit. She was then begun on etanercept 25 mg administered subcutaneously twice weekly. After 1 month she noticed the lesions beginning to fade with a concomitant decrease in their discomfort, and by 4 months she was clear of her disease. Results of all monitoring blood work were normal. At 6 months, her disease had resolved and her etanercept dose was reduced by half without any flare of her condition. She has continued 25 mg weekly for 12 months without developing any new lesions.